Professor raises concerns over herbal and dietary supplements

August 24, 2016  //  FOUND IN: Our Employees

In a recent paper, Robert J. Fontana, M.D., U-M professor of hepatology, detailed seven cases of injury attributed to a natural herbal supplement from various U.S. medical centers participating in the Drug-Induced Liver Injury Network.

Of those incidents, six patients were hospitalized, three developed acute liver failure and two required emergency liver transplants.

Although the affected group — generally healthy, middle-aged adults who took OxyELITE Pro and followed the manufacturer’s recommended dosage — was small, their maladies underscore the risks of herbal and dietary supplements.

“You think you’re taking something to give you a little more energy and then you’ve got a bad liver problem that lands you in the hospital,” said Fontana, medical director of the Liver Transplant Program at UMHS.

On the surface, the product seemed appealing: a natural herbal supplement marketed to boost energy and facilitate weight loss. For some consumers, though, the fat-burning pill known as OxyELITE Pro bore a side effect: unexplained acute hepatitis.

A study by the Centers for Disease Control and Prevention last year found that dietary supplements account for 20,000 emergency room visits annually — with many admissions involving young people.

“These products are medically unproven and carry potential risk since the manufacturers are not required to demonstrate efficacy or safety in patients prior to marketing them,” Dr. Fontana said.

Read more in the blog in MHealthLab at http://healthblog.uofmhealth.org/wellness-prevention/why-herbal-and-dietary-supplements-cause-some-doctors-concern

Website: http://healthblog.uofmhealth.org/wellness-prevention/why-herbal-and-dietary-supplements-cause-some-doctors-concern

RELATED STORIES

Accolades and Milestones Vanpools

Upcoming Events